Winter Weather, Kenosha
- When
- December 23, 2:00 PM CST to December 24, 4:00 AM CST
- Where
- Kenosha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
5 inches near Lake Michigan to 3 inches in Green Lake County. Near the end of this event, a glazing of freezing rain occurred with ice accumulations of less than 1/10 of an inch.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The area from Marquette County east to Sheboygan experienced snow accumulations ranging from 1.5 inches near Lake Michigan to 3 inches in Green Lake County. Near the end of this event, a glazing of freezing rain occurred with ice accumulations of less than 1/10 of an inch. This combination resulted in Interstate 43 in Sheboygan County being closed for 3 hours during the morning of December 24th due to vehicle accidents.
Just south of this winter weather event, winter storm conditions were experienced. A band of moderate, to at times heavy, snow extended from near Milwaukee, to just north of Madison to the Wisconsin Dells area, producing 4 to 6 inches of accumulation before changing over to sleet and freezing rain overnight. Counties along the Illinois border saw snow quickly turn over to freezing rain Wednesday afternoon that restulted in an ice storm. Ice acumulations of 1/4 to 1/2 inch coated trees and power lines, causing them to break. Synoptically, warm air advection with a short wave aloft followed by a surface low pressure lifting northward from the southern Plains brought a mix of snow, sleet and freezing rain to Southern Wisconsin the afternoon of Wednesday, December 23rd into the morning of Thursday, December 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 3:31 AM CST, 10 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CST WED DEC 23 2009
.DISCUSSION...FORECAST FOCUS ON PRECIP TYPES/AMOUNTS ASSOCIATED WITH
APPROACHING STORM SYSTEM AND WHAT TO DO WITH HEADLINES. WINDOW OF
FREEZING RAIN POTENTIAL THE MAIN CONCERN TONIGHT INTO THURSDAY
MORNING.
TODAY AND TONIGHT- CONFIDENCE...LOW
STRONG STORM SYSTEM CLEARLY SEEN ON WATER VAPOR IN ARIZONA AND
NEW MEXICO. HIGH PRESSURE TO THE NORTHEAST PROVIDING AN EASTERLY
DRY COMPONENT. WITH CYCLOGENESIS REALLY GETTING GOING TODAY...850
LOW LEVEL JET INCREASES TOWARDS THE WESTERN CWA AND PRECIP IN THE
FORM OF SNOW DEVELOPS. NAM SUGGESTING MORE FREEZING RAIN/ICE
PELLET POTENTIAL RIGHT AT THE OUTSET...WILL HINT AT THIS. THOUGH
GFS MAY BE RIGHT WITH MORE EVAP COOLING WITH DRY EASTERLY FLOW HAVING
A SAY ON THE SOUNDINGS AT LEAST EARLY ON. 700 OMEGA ALSO SPIKES
UP. BUFKIT SOUNDINGS/THICKNESS AND ENERGY CONSIDERATIONS SHOW
MAINLY SNOW THROUGH 6Z...THEN THE ELEVATED WARM LAYER APPEARS AND
THE MODEL DIFFERENCES APPEAR AT THAT POINT. GFS SHOWS VERY LITTLE
IN THE WAY OF WARM LAYER WHILE THE NAM HAS AROUND 2C DURING MAX
QPF BUT DOESN/T GET TO 3C UNTIL 10 OR 11Z WHEN BULK OF PRECIP HAS
TRAILED OFF. MUCH OF THE QPF WILL BE CONTRIBUTING TO SNOW
PRODUCTION...AND NOT ENOUGH ICE PRODUCTION TO REACH WARNING
CRITERIA. MODEL CONSENSUS IS TO HAVE AROUND 0.30 INCH LIQUID
BETWEEN 0-6Z WITH INDICATIONS THAT WILL FALL AS SNOW WITH FAIRLY
LOW RATIOS. QPF MIN EVOLVES AFTER 6Z...AND WITH A SOUNDING THAT
SHOWS MORE OF A MIX OF PRECIP TYPES RATHER THAN PURE FREEZING
RAIN. CANT SIT ON A WATCH AT THIS POINT. FEEL MORE EVIDENCE
POINTING TOWARDS HIGH END ADVISORY THAN LOW END WARNING SO WILL GO
IN THAT DIRECTION.
CHRISTMAS EVE- CONFIDENCE...MEDIUM
NEXT SURGE ARRIVES WITH STRENGTHENING LOW LEVEL JET. BOUNDARY LAYER
TEMPS WILL SLOWLY MODIFY...THOUGH LINGERING PRECIP IN THE NORTHERN
CWA MAY STILL YET POSE SOME ICE CONCERN. MAIN ISSUE WILL BE IN THE
MORNING WITH LINGERING TEMPS NEAR 32...ESPECIALLY INLAND AWAY FROM
THE LAKE AND MUCH OF THE WESTERN AND NORTHERN CWA. THE NAM IS MUCH
WARMER WITH THE 850 THERMAL RIDGE. INTERESTING AND ODD LOOKING JET
COUPLING EVOLVES WITH INCREASING WITH MUCH OF THE FORCING WITH LOW
LEVEL FRONTOGENETICAL FORCING/MOISTURE ADVECTION. DECENT SURGE OF
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION THURSDAY NIGHT BEFORE
SYSTEM CLOSES OFF AND GOES INTO PLOD MODE.
CHRISTMAS- CONFIDENCE...MEDIUM
WITH 850 THERMAL RIDGE ACROSS THE CWA TO START OFF THE DAY WILL GO
WITH MORNING HIGHS. 850 MILLIBAR COLD AIR ADVECTION WRAPS IN FROM
THE SOUTHWEST. THE RAIN CHANGING TO SNOW IDEA STILL LOOKS GOOD.
SATURDAY AND SUNDAY- CONFIDENCE...MEDIUM
UPPER LOW WILL BE SLOWLY PLODDING AROUND THE AREA WITH OCCASIONAL
SNOW SHOWERS A GOOD BET. 850 TEMPS RATHER CHILLY IN THE MINUS TEENS.
&&
.AVIATION...WEAK ISENTROPIC LIFT MAY PRODUCE PATCHY FLURRIES OR
FREEZING DRIZZLE THIS MRNG. OTHRW...EXPECT MOSTLY MVFR CIGS TO
CONTINUE TODAY...HOWEVER DRY MID LEVELS AND STRONG MIXING WL LIKELY
RESULT IN SEVERAL PERIODS OF VFR CIGS...ESPECIALLY IN THE EAST.
SURGE OF MOISTURE TNGT TIED TO SHORT WAVE FORCING WL RESULT IN MIX
OF SNOW...SLEET AND FREEZING RAIN TONIGHT...WITH LOWEST VSBYS IN
PRECIP AT KMSN. CIGS WL RETURN TO MVFR AND LWR.
&&
.MARINE...PRESSURE GRADIENT OVER SOUTHERN LAKE MICHIGAN WILL ONLY
FURTHER TIGHTEN THROUGH THU NIGHT BEFORE GRADUALLY WEAKENING IN
RESPONSE TO SLOWLY WEAKENING LOW PRESSURE THAT WILL BE AFFECTING THE
REGION THROUGH THE HOLIDAY WEEKEND. STEEP LOW LEVEL LAPSE RATES AND
STRONG WINDS JUST OFF THE SURFACE ARE EXPECTED TO REACH GALE
CRITERIA THU AFTN INTO FRI MRNG WHEN PRES GRADIENT WILL BE THE
TIGHTEST. HENCE SMALL CRAFT ADVISORY RAMPS UP TO GALE WARNING ON
THU.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON CST
THURSDAY FOR WIZ062-067-068.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
THURSDAY FOR WIZ046-047-056>058-063>066-069>072.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
THURSDAY FOR WIZ051-052-059-060.
LM...SMALL CRAFT ADVISORY UNTIL NOON CST THURSDAY FOR LMZ643>646.
GALE WARNING FROM NOON THURSDAY TO NOON CST FRIDAY FOR
LMZ643>646.
&&
SHORT/LONG TERM...PC
AVIATION/MARINE...MBKHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1242 PM CST WED DEC 23 2009 WIZ046-047-051-052-056>060-062>072-241045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1242 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LIGHT FREEZING RAIN IS EXPECTED THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM THE WISCONSIN DELLS...TO WATERTOWN...TO MILWAUKEE. LIGHT SNOW MAY MIX IN BY MID AFTERNOON. A SURGE OF MOISTURE ALONG WITH AN UPPER LEVEL DISTURBANCE SPAWNED BY A DEVELOPING LARGE AREA OF LOW PRESSURE IN THE SOUTHERN PLAINS WILL BRING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN TO SOUTHERN WISCONSIN LATE THIS AFTERNOON AND TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THIS PERIOD. FOR MORE DETAILED INFORMATION...SEE THE LATEST WINTER WEATHER MESSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THURSDAY MORNING...DUE TO THE LIKELIHOOD OF A LINGERING MIXTURE OF LIGHT FREEZING RAIN AND SLEET. THE MIXTURE IS EXPECTED TO TRANSITION TO PERIODS OF RAIN AND DRIZZLE THURSDAY AFTERNOON...AS A SURGE OF DEEP MOISTURE AND WARMER AIR PUSHES NORTHWARD INTO SOUTHERN WISCONSIN AHEAD OF STRONG LOW PRESSURE OVER MISSOURI. THE RAIN IS EXPECTED TO BE HEAVY AT TIMES THURSDAY NIGHT. RAINFALL OF THREE QUARTERS OF AN INCH...TO ONE AND ONE QUARTER INCH...IS EXPECTED TO FALL QUICKLY ON TOP OF THE CURRENT SNOW PACK AND FROZEN GROUND. THIS WILL LIKELY RESULT IN MINOR FLOODING OF AREA CREEKS...RIVERS...AND STREAMS. RUNOFF WOULD ALSO CAUSE PONDING OF WATER ON AREA ROADWAYS. PRIOR TO THURSDAY NIGHT...IT WILL BE A GOOD IDEA TO MAKE SURE THE CLOSEST STREET DRAIN TO YOUR RESIDENCE IS UNCLOGGED BY SNOW AND DEBRIS. THE PERIODS OF RAIN WILL CHANGE BACK TO OCCASIONAL SNOW LATE THURSDAY NIGHT OR FRIDAY...AS COLDER AIR WRAPS AROUND THE WEAKENING AREA OF LOW PRESSURE OVER IOWA. PERIODS OF LIGHT SNOW WILL THEN CONTINUE INTO SATURDAY...WITH LIGHT ACCUMULATIONS AS THE LOW PRESSURE AREA MEANDERS TO THE EAST. THE PERIODS OF MIXED PRECIPITATION WILL LIKELY AFFECT HOLIDAY TRAVEL...ESPECIALLY TONIGHT INTO THURSDAY MORNING. STAY UPDATED ON THE LATEST FORECAST CONCERNING THIS UPCOMING PERIOD OF MIXED PRECIPITATION...AND BE READY TO ALTER YOUR TRAVEL PLANS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW...SLEET AND ICE REPORTS ARE APPRECIATED. LMZ643>646-241045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1242 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT...AS EAST WINDS INCREASE TO UP TO 30 KNOTS...AND WAVES BUILD TO 8 TO 10 FEET. THE BLUSTERY WINDS ARE DUE TO DEVELOPING LOW PRESSURE IN THE SOUTHERN PLAINS...AND THE RESULTANT TIGHTENING PRESSURE GRADIENT OVER LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PRESSURE GRADIENT WILL CONTINUE TO STRENGTHEN ON THURSDAY...AS DEEP LOW PRESSURE PUSHES SLOWLY NORTHWARD INTO IOWA. WIND SPEEDS WILL INCREASE TO GALE WARNING CRITERIA LATER THURSDAY...AND LINGER INTO FRIDAY MORNING. THE SMALL CRAFT ADVISORY TRANSITIONS TO A GALE WARNING LATER THURSDAY...AND CONTINUES INTO FRIDAY MORNING. WINDS AND WAVES WILL CONTINUE AT SMALL CRAFT ADVISORY LEVELS INTO SATURDAY. WOOD WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM FREEZING RAIN 5 ESE LAKE GENEVA 42.56N 88.34W
12/23/2009 E0.00 INCH WALWORTH WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS LIGHT FREEZING RAIN AND DRIZZLE
NEAR GENOA CITY AND BLOOMFIELD TOWNSHIP.
&&
RSCHAARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1216 PM CST WED DEC 23 2009 WIZ056-057-062>072-232045- SAUK-COLUMBIA-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE- GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...BARABOO...PORTAGE...WISCONSIN DELLS... DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA... BROOKFIELD...MILWAUKEE...DARLINGTON...MONROE...JANESVILLE... BELOIT...ELKHORN...LAKE GENEVA...RACINE...KENOSHA 1216 PM CST WED DEC 23 2009 ...TRAVEL TO BECOME INCREASINGLY HAZARDOUS THIS AFTERNOON... AT NOON THE LEADING EDGE OF AN AREA OF PRECIPITATION WAS BEGINNING TO MOVE INTO SOUTHERN WISCONSIN FROM NORTHERN ILLINOIS. THIS PRECIPITATION WILL BEGIN TO FALL IN THE FORM OF FREEZING RAIN EARLY THIS AFTERNOON. ROADS WILL BECOME ICE COVERED AND HAZARDOUS...ESPECIALLY SECONDARY ROADS AND COUNTY HIGHWAYS. USE EXTRA CAUTION IF DRIVING THIS AFTERNOON AND REDUCE YOUR SPEED TO ACCOUNT FOR CONDITIONS. LATER IN THE AFTERNOON AND INTO THE EVENING...PRECIPITATION SHOULD CHANGE OVER TO SNOW. PRESENT INDICATIONS ARE THAT THE SNOW MAY COME IN A QUICK BURST...WITH SNOWFALL RATES APPROACHING 1 INCH PER HOUR. THE PRECIPITATION WILL THEN CHANGE BACK TO FREEZING RAIN OR SLEET LATER TONIGHT. THE HIGHER SNOWFALL RATES...PRECEDING ICY CONDITIONS...AND TIME OF THE DAY WILL COMBINE TO MAKE TRAVEL HAZARDOUS THIS EVENING. ALLOW EXTRA TIME TO REACH YOUR DESTINATION. LAMERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FREEZING RAIN MONROE 42.60N 89.64W
12/23/2009 U0.00 INCH GREEN WI LAW ENFORCEMENT
FREEZING RAIN ACCUMULATING...NUMEROUS ACCIDENTS AND CAR
RUNOFFS
0110 PM FREEZING RAIN 2 SE STOUGHTON 42.90N 89.19W
12/23/2009 U0.00 INCH DANE WI LAW ENFORCEMENT
0110 PM FREEZING RAIN MOUNT HOREB 43.01N 89.73W
12/23/2009 U0.00 INCH DANE WI LAW ENFORCEMENT
&&
RSCHAARThe national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207470, 207471, 207472, 207473, 207474.